Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Overdose amitriptyline, valium, co-codamal, paracetamol. Liver damage, death?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 1980
Answered : 2130 Questions
Nearly 48 hours ago, I took an overdose of a mixture of amitriptyline (about 6), valium (8) and 28 cocodamol 30/500. Unbelievably I woke up. Since it is too late to take the antidote for the paracetamol, what do you think my chances of dying or surviving are - presumably I will definitely have liver damage.
Posted Sun, 6 May 2012 in Drug Abuse
Answered by Dr. Rajinder Bajoria 2 hours later

Thanks for your query.

As you are suffering from depression and you have taken overdose of cocodamol which contains codeine phosphate and paracetamol both.

Maximum permissible dose of paracetamol is 1000mg, 6 hourly. As you has consumed very high dose, which is harmful to liver. But it is never too late to start antidote or treatment for the overdose. So get immediate health help & start treatment.

Get immediately investigated for liver damage already done, take preventive measure to prevent further damage. If properly, aggressively treated, chances of survival are there.

Side effects of amitriptyline & Valium are not much (common side effects of amitriptyline are weight gain, changes in appetite, muscle stiffness, nausea, constipation, nervousness, dizziness, blurred vision, urinary retention, insomnia and changes in sexual function)

Side effects of Valium are seen in elderly are confusion, amnesia, ataxia and hangover effects. So start treatment without wasting time & without expecting any guarantee.

Hope I have answered your query, I will be available to answer your follow up queries.
Wish you Good Health and speedy recovery.
Above answer was peer-reviewed by
Follow-up: Overdose amitriptyline, valium, co-codamal, paracetamol. Liver damage, death? 4 hours later
I cannot attend a hospital. What is the likelihood that I will suffer liver damage? I am not suffering any ill effects at the moment, other than tiredness. If I do not seek treatment, is irreparable liver damage a certainty?
Answered by Dr. Rajinder Bajoria 48 minutes later

Thanks for you query

I don't under stand what prevents you from attending the hospital. In my opinion hospital admission is must. You not showing much sign & symptoms at present in not a guarantee your liver will remain normal or no damage will occur.

If you have truly taken 28 cocodamol tablets (i.e. 14 grams of paracetamol) you are sure land up with in ER with Acute Liver Failure / Hepatic Encephalopathy and possibly death.

So I urge you immediately go to an hospital at get treatment. So that your chances of survival improves drastically.

I will sharing you the following details who can help you
1. NHS Direct - 0845 4647
2. NPIS - 0844 892 0111


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor